HYMR1

Tuesday, January 14, 2014

Journal of Pharmacy Technology - The Scholarly Merit of Social Media Use Among Clinical Faculty

To me, writing this blog has been a quest to determine of the meaning of being an "EM pharmacist", a tool to improve my writing and motivation to continue to reading everything and anything.  In the months since we started, Nadia and I have received both praise and criticism that have helped us stay on point, and importantly, helped us frame arguments to establish everything FOAMed as an form of scholarly activity.

Many of those who already read blogs, listen to podcasts and follow Twitter feeds know of teaching concepts like flipping the classroom and bringing social media tools into the curriculum. However, when discussing whether adding activities like authoring a blog or producing a podcast to a CV or academic portfolio with academic leadership, the conversation quickly turns to "well, that's nice, but it's not peer reviewed." While leaders in the FOAMed universe like ALiEM are taking on peer-review, the argument of the validity of our social media activities itself was the question Nadia and I wanted to ask. So we did. (full manuscript available with subscription online).

We surveyed (non validated survey tool) deans of medical, pharmacy and nursing schools in the US and asked where they felt social media activities (blog, podcast, twitter, etc) fell on the scholarly activity spectrum and what would improve the scholarly merit of those activities. While the results were not surprising, establishing a peer-review process ranked highest in importance for scholarly merit (almost double that of overall viewership).

By no means was our survey methodologically robust, but it's a starting point. Those of you out there who are in an academic role, and those of you who are leaders in the FOAMed universe, I'd ask you to help in the pursuit of validating what we do through publication in the 'traditional' medical literature (if you already haven't, or aren't currently in the process of doing so).  Please do not take my request as a personal crusade to further my academic career by getting something else out of blogging - like many others out there, I'd continue to do this regardless. But, I do feel that through recognition of SoMe activities as scholarly pursuits, it will attract so many more individuals and promote intelligent, thought provoking discussion. Particularly in the world of pharmacy, it can break us out of this uptight, stuffy approach that's propagated though the same-old ways of doing things.

If you are reading this, and hold an academic appointment, please share how you've integrated (successfully or not) into your scholarly activity.

Thursday, January 2, 2014

Metronidazole in ED Patients with Alcohol on Board

A 35-year-old patient presents to your emergency department with complaints of right upper quadrant abdominal pain and nausea that has persisted for the past three days. He states that he came "straight to the ED after having just stepped off the plane" upon arriving back in the States from a week-long vacation in Mexico. He also states that he consumed quite a few alcoholic beverages on his flight home to help "stave off" some of the pain. You confirm this to be the case indeed, as his serum ethanol level is 243 mg/dL. After a number of diagnostic tests are conducted, you determine that the patient has diverticulitis. You would like to initiate broad-spectrum antimicrobial therapy, and you find that the patient has a penicillin allergy. Because of this, you decide to order levofloxacin and metronidazole as empiric therapy.

Do you see anything wrong with this picture?

Probably not...at first glance.

However, delving deeper into this, you are essentially administering metronidazole to a patient in the ED with alcohol on board (AoB). We do know that there is a well-touted interaction associated with metronidazole in patients who consume alcohol, and in the community setting, patients are advised to not consume alcohol for the duration of therapy and for at up to 48 to 72 hours after completion of therapy. The interaction is associated with a disulfiram-like reaction that is characterized by symptoms of facial flushing, tachycardia, heart palpitations, nausea, and vomiting. It is thought to occur as a result of the inhibitory activity of metronidazole on hepatic aldehyde dehydrogenase, which prevents the metabolism of ethanol, resulting in accumulation of acetylaldehyde and leading this reaction to take place.

The discovery of this interaction occurred in the 1960s, at a time when metronidazole was actually considered as a possible treatment option for patients with alcohol abuse. However, since that time, there have been scant concrete and controlled studies that have evaluated the true incidence of this phenomenon. The authors of this study provide a comprehensive review of case reports, and in most of the cases, no further explanations or supporting data were provided to conclude that the interaction occurred in these patients other than the development of signs and symptoms consistent with this reaction. The authors also make reference to another study that demonstrated the opposite of this phenomenon occurred when tested using laboratory techniques- that is, metronidazole was shown to decrease the synthesis of acetylaldehyde.

This actually led to another set of investigators to determine the effects of metronidazole in healthy human volunteers with AoB. A double-blind, placebo-controlled study was carried out in 12 male subjects who received a five-day course of either of metronidazole or placebo followed by a weight-based challenge of ethanol (0.4 g/kg). Blood samples of ethanol and acetaldehyde were collected at predetermined time points, and assessments of vital signs, physical examination, and clinical signs and symptoms of disulfiram-like reaction in study subjects were conducted. None of the subjects exhibited any signs and symptoms consistent with this reaction, and blood acetaldehyde concentrations were not found to be elevated in the presence of metronidazole with AoB.

So going back to our ED patient with AoB who has an order for metronidazole: Can it be safely administered? Should an alternative treatment be recommended? The answer is certainly up for debate. I think we ought to be more cognizant of this phenomenon in our ED patients who do present with AoB. However, one should bear in mind that although this interaction has been touted to be the case for several years, there is lack of substantial evidence in the literature to demonstrate the actual incidence and clinical significance of this reaction; let alone the fact of whether inhibition of hepatic aldehyde dehydrogenase is the culprit of this reaction in the first place.

Featured Post

Giapreza - A Closer Look at the Pharmacology of Ang2

Angiotensin-II (Ang2) is now an FDA approved vasopressor. With this new addition to the available options, experts are combing over the ...